Metoprolol-Associated Onset of Psoriatic Arthropathy

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
A 61-year-old patient known with previous erythematotelangiectatic rosacea on the nose presented for a new red scaly patch on the front of the nose, and peripheral joint pain started approximately 4 weeks ago. He was referred by the general practitioner with a suspected lupus erythematosus. He was previously treated with beta blockers (metoprolol 50 mg/d) for his high blood pressure. On examination, there were some linear telangiectasias on the face and the lateral parts of the nose and an erythematous patch on the front of the nose covered with white-ivory adherent scales with a slight pruritus. By dermoscopy on the nose were observed 2 areas: the front of the nose where linear polygonal vessels were combined with dotted vessels and white scales (Figure 1)1 and the rest of the nose with polygonal and linear vessels, features of rosacea.2,3 After 4 days, the patient comes back with erythematous and scaly circular patches on the dorsal parts of the hands. The examination revealed the empirical diagnosis of psoriasis—large plaques of thick red skin covered by thick white scales and arthropathic psoriasis. A treatment with topical fluticasone propionate 0.005% ointment for the nasal patch and calcipotriol–betamethasone dipropionate gel for the other nonfacial areas was started with a slight improvement after 2 weeks. He was recommended to stop the metoprolol also. Sometimes, psoriasis is induced or exacerbated by beta blockers, and on the face, it should be differentiated from lupus erythematosus or rosacea.4,5 Dermoscopy is used to rapidly and easily differentiate between these conditions. Drugs have several ways in which they can affect the diathesis of psoriasis, including (1) precipitation of psoriasis de novo in predisposed and nonpredisposed individuals, (2) exacerbation of preexisting psoriatic lesions, (3) induction of lesions in clinically normal skin in patients with psoriasis, and (4) development of treatment-resistant psoriasis.6 “Psoriasiform drug eruption” is a term referring to a group of disorders that simulate psoriasis at some point during the course of the disease, and these psoriasiform reactions are elicited by inflammatory events that cause dysregulation of cytokines, growth factors, and abnormal keratinocyte proliferation.7 True drug-induced psoriasis tends to occur in a de novo fashion in patients with no family or previous history of psoriasis and may mimic the pustular variant of psoriasis, often with no nail involvement or associated arthritis.8 A delayed-type hypersensitivity reaction, immunological mechanisms like impaired lymphocyte transformation, or alterations in the cyclic adenosine monophosphate pathway were the proposed theories regarding the pathogenesis of beta blocker–induced psoriasis.9,10 Cyclic adenosine monophosphate is an intracellular messenger that is responsible for the stimulation of proteins for cellular differentiation and inhibition of proliferation.11 Biopsy specimens from eruptions caused by β1 blockers (metoprolol and atenolol) are characterized by excessive degranulation of neutrophils in the dermis. Nonselective beta blockers (propranolol, nadolol, and sotalol) were marked by excessive release of proteolytic enzymes from macrophages.11 Metoprolol and bisoprolol are highly specific beta 1 adrenoceptor blockers and nebivolol, but not metoprolol, reduced the expression of proinflammatory genes in endothelial and vascular smooth muscle cells.12 A number of illnesses can be associated with beta 2 adrenoceptor dysfunction, especially in the cases of autoimmune diseases, eg, systemic lupus erythematosus or rheumatoid arthritis.13 A change in the beta 2 adrenoceptor structure may augment different levels of sensitivity of a T lymphocyte to beta 2 stimulation, providing a basis for a genetic predisposition to rheumatoid arthritis.
    loading  Loading Related Articles